Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 107, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 16, 1997, 3:44 PM CDT for Taylor County, Wisconsin. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 3:44 PM CDT (20:44 UTC)
- Expired
- Jul 16, 1997, 4:45 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Taylor County, WI
The radar
The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:20 PM CDT | Thunderstorm Wind 53 | Rib Lake, WI | |
| Jul 16, 4:45 PM CDT | Hail 1.75 | Chelsea, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2398 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 162046 RRA
SVRLSE
WIC119-162145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
344 PM CDT WED JUL 16 1997
* SEVERE THUNDERSTORM WARNING FOR
TAYLOR COUNTY - NORTH CENTRAL WISCONSIN
* UNTIL 445 PM CDT
* SOME LOCATIONS AFFECTED
WESTBORO
WHITTLESEY
CHELSEA
RIB LAKE
* AT 345 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 50 MILES NORTHEAST OF EAU CLAIRE OR NEAR JUMP
RIVER. THE STORM WAS MOVING SOUTHEAST AT 30 MPH.
* THE STORM WILL BE OVER CHEQUAMEGON NATIONAL FOREST THROUGH 4PM
AND CHELSEA BY 410 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
RACY/BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 16, 2:00 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 200 PM CDT WED JUL 16 1997 THUNDERSTORMS ARE THE MAIN CONCERN OF THE NIGHT. AT 17Z...VISIBLE SATELLITE IMAGERY SHOWED AREAS OF CLOUDS OVER PORTIONS OF THE DAKOTAS...NORTHERN MINNESOTA AND NORTHERN WISCONSIN...SEVERAL BOUNDARIES CAN ALSO BE SEEN JUST OUTSIDE OF THE FORECAST AREA IN THE CLOUD FIELD. DEWPOINTS ACROSS THE FORECAST AREA RANGE FROM 70 IN CENTRAL WISCONSIN TO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. LATEST SURFACE OBSERVATIONS THE MAIN SURFACE TROUGH EXTENDING FROM NORTHEAST NORTH DAKOTA INTO SOUTH CENTRAL SOUTH DAKOTA. ANOTHER SURFACE TROUGH APPARENTLY BEING INDUCED BY AN UPPER LEVEL WAVE EXTENDS FROM NORTHEAST MINNESOTA TO SOUTHWEST MINNESOTA AND WAS MOVING TO THE EAST. 12Z ETA/NGM FORECAST SOUNDINGS MODIFIED FOR THE ACTUAL LOW LEVEL DEWPOINTS YIELD CAPES IN THE 5000 TO 6500 J/KG RANGE ACROSS THE FORECAST AREA TONIGHT. ETA HELICITY VALUES GENERALLY IN THE 100 TO 180 RANGE DURING THE NIGHT WITH THE GREATEST SHEAR IN NORTHERN SECTIONS OF THE FORECAST AREA. ETA HAS STRONG DIVERGENCE AT 250 MB AT 06Z OVER SOUTHEAST MINNESOTA BUT APPEARS TO BE CONVECTIVELY INDUCED. WITH AMPLE AVAILABLE ENERGY AND SOME BOUNDARIES TO FOCUS ON NORTH OF THE FORECAST AREA EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP AND ORGANAIZE. NORTHWESTERLY FLOW ALOFT SHOULD MOVE CONVECTIVE ACTIVITY INTO THE FORECAST AREA DURING THE EVENING AND EXPECT SOME STORMS TO BECOME SEVERE. FREEZING LEVELS ARE HIGH AT 14500 FEET BUT WITH THE VERY UNSTABLE AIR EXPECT SOME HAIL IN THESE STORMS ALONG WITH DAMAGING WINDS IN THE NORTHERN HALF OF THE AREA. NELSON
In the hours before
Special weather statement, Jul 16, 11:20 AM CDT, 4 hours 24 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-170000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1120 AM CDT WED JUL 16 1997 ...MODERATE RISK FOR SEVERE THUNDERSTORMS IN PORTIONS OF SOUTHEAST MINNESOTA AND WESTERN WISCONSIN... FOR TONIGHT...THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS GENERALLY NORTH OF A LINE FROM CAMP DOUGLAS WISCONSIN TO LA CROSSE TO MANKATO MINNESOTA AND WEST OF A LINE FROM CAMP DOUGLAS TO CHIPPEWA FALLS WISCONSIN. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE STORMS ARE EXPECTED TO INITIALLY DEVELOP ALONG A LOW PRESSURE TROUGH IN THE EASTERN DAKOTAS...AND THEN MOVE SOUTHEAST REACHING SOUTHEAST MINNESOTA LATE THIS EVENING AND CONTINUING INTO WESTERN WISCONSIN. SPOTTER ACTIVATION MAY BE NECESSARY BY LATE THIS EVENING ESPECIALLY IN SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. NELSON
Special weather statement, Jul 16, 11:24 AM CDT, 4 hours 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-170000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1120 AM CDT WED JUL 16 1997 ...MODERATE RISK FOR SEVERE THUNDERSTORMS IN PORTIONS OF SOUTHEAST MINNESOTA AND WESTERN WISCONSIN... FOR TONIGHT...THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS GENERALLY NORTH OF A LINE FROM CAMP DOUGLAS WISCONSIN TO LA CROSSE TO MANKATO MINNESOTA AND WEST OF A LINE FROM CAMP DOUGLAS TO CHIPPEWA FALLS WISCONSIN. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE STORMS ARE EXPECTED TO INITIALLY DEVELOP ALONG A LOW PRESSURE TROUGH IN THE EASTERN DAKOTAS...AND THEN MOVE SOUTHEAST REACHING SOUTHEAST MINNESOTA LATE THIS EVENING AND CONTINUING INTO WESTERN WISCnONSIN. SPOTTER ACTIVATION MAY BE NECESSARY BY LATE THIS EVENING ESPECIALLY IN SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. NELSON
Special weather statement, Jul 16, 1:54 PM CDT, 1 hour 50 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055- 061-170100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 154 PM CDT WED JUL 16 1997 ...A MODERATE RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE AREA... THE MODERATE RISK AREA IS GENERALLY NORTH OF A CAMP DOUGLAS-LA CROSSE-MANKATO LINE AND WEST OF A CAMP DOUGLAS-CHIPPEWA FALLS LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF WESTERN CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA. THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN...THEN SPREAD SOUTH OVERNIGHT. THAT MEANS AREAS AROUND MEDFORD AND NEILSVILLE HAVE THE THREAT OF SEVERE WEATHER AFTER 3PM. ROCHESTER...LA CROSSE...BLACK RIVER FALLS AND FRIENDSHIP WILL SEE THE SEVERE WEATHER THREAT INCREASE THIS EVENING INTO OVERNIGHT. THE MAIN THREAT APPEARS TO BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. VERY UNSTABLE AIR RESIDED OVER THE AREA THIS AFTERNOON. AN UPPER AIR DISTURBANCE AND A WIND SHIFT AT THE SURFACE WILL MOVE EAST AND HELP TRIGGER THUNDERSTORMS THROUGH THE OVERNIGHT. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD KEEP ABREAST OF THE WEATHER SITUATION AS THEY MAY NEED TO ACTIVATED. RACY
Special weather statement, Jul 16, 1:55 PM CDT, 1 hour 49 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055- 061-170100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 154 PM CDT WED JUL 16 1997 ...A MODERATE RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE AREA... THE MODERATE RISK AREA IS GENERALLY NORTH OF A CAMP DOUGLAS-LA CROSSE-MANKATO LINE AND WEST OF A CAMP DOUGLAS-CHIPPEWA FALLS LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF WESTERN CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA. THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN...THEN SPREAD SOUTH OVERNIGHT. THAT MEANS AREAS AROUND MEDFORD AND NEILSVILLE HAVE THE THREAT OF SEVERE WEATHER AFTER 3PM. ROCHESTER...LA CROSSE...BLACK RIVER FALLS AND FRIENDSHIP WILL SEE THE SEVERE WEATHER THREAT INCREASE THIS EVENING INTO OVERNIGHT. THE MAIN THREAT APPEARS TO BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. VERY UNSTABLE AIR RESIDED OVER THE AREA THIS AFTERNOON. AN UPPER AIR DISTURBANCE AND A WIND SHIFT AT THE SURFACE WILL MOVE EAST AND HELP TRIGGER THUNDERSTORMS THROUGH THE OVERNIGHT. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD KEEP ABREAST OF THE WEATHER SITUATION AS THEY 0MAY NEED TO ACTIVATED. RACY
Special weather statement, Jul 16, 2:35 PM CDT, 1 hour 9 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055- 061-IAZ008>011-018-019-029-030-170100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT WED JUL 16 1997 ...A MODERATE RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE AREA... THE MODERATE RISK AREA IS GENERALLY NORTH OF A CAMP DOUGLAS-LA CROSSE-MANKATO LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF WESTERN WISCONSIN...SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN...THEN SPREAD SOUTH OVERNIGHT. THAT MEANS AREAS AROUND MEDFORD AND NEILSVILLE HAVE THE THREAT OF SEVERE WEATHER AFTER 3PM. ROCHESTER...LA CROSSE...BLACK RIVER FALLS...FRIENDSHIP...CHARLES CITY...LANCASTER WILL SEE THE SEVERE WEATHER THREAT INCREASE THIS EVENING INTO OVERNIGHT. THE MAIN THREAT APPEARS TO BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. VERY UNSTABLE AIR RESIDED OVER THE AREA THIS AFTERNOON. AN UPPER AIR DISTURBANCE AND A WIND SHIFT AT THE SURFACE WILL MOVE EAST AND HELP TRIGGER THUNDERSTORMS THROUGH THE OVERNIGHT. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD KEEP ABREAST OF THE WEATHER SITUATION AS THEY MAY NEED TO ACTIVATED. RACY CORRECTED TO ADD SLIGHT RISK FURTHER SOUTH
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:10 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 65 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.